Continuos muscle twitches after olanzapine and mirtazapine. Can it be tardive dyskinesia?

Hello everyone,
my name is Nicholas and I’m a 21 years old guy from Italy.
I suffered from chronic insomnia from the age of 15 and in mid-February 2017 was prescribed before bedtime the antidepressant mirtazapine at 15 mg and the antipsychotic olanzapine at 2,5 mg. I took them for 2 weeks without improvement. Therefore the psychiatrist increased mirtazapine at 30 mg and olanzapine at 10 mg. Now I believe that he thought I had bipolar disorder type 1 but I hadn’t any mental illnes.
I took olanzapine at 10 mg because I think was only a tranquilizer and because I trusted the doctor.
Olanzapine made me sleep for 13 hours but I was no longer myself. After 5 days I tried to split the tablet but it gave me a strange effect. So I continued for others 15 days at 10 mg because I really needed to sleep. Then in April 2017 I tapered olanzapine in 1 week because I could not live anymore like that. I took it for a total of 48 days.
After this I reduced mirtazapine to 15 mg and 1 week later I stop cold turkey. At that time I took the benzodiazepine brotizolam at 0,25 mg for 2 weeks to help me sleep.
The withdrawal symptoms were terrible for 4 months and I have not been the same anymore.
When I was on mirtazapine and olanzapine I had eyelids fasciculation 2 or 3 times per day. When I quitted olanzapine the eyelids fasciculation ceased.
2 weeks after withdrawal from olanzapine and 1 week from mirtazapine I started to have frequently intermittent muscle twitching in the left thigh and occasionaly pulsating muscles in other parts of the body. After less than a couple of months they have decreased in frequency and intensity but didn’t stop completely. During this period I was forced to take the antidepressant sertraline and the benzodiazepine diazepam because for the new psychiatrist I had obsessive compulsive disorder with an obsession for the damage of antipsychotics. I did not have anything like that and could taper and withdraw after 3 months in July 2017.
Now I think maybe that the muscles twitching have diminished because diazepam is also a muscle relaxant.
In August 2017 I started to have continuous fasciculations in the legs when I lie down and less frequently when I sit while I never had them when I move. Few times a day I had pulsating muscles also in the arms and the trunc but never in the face. I never had muscle twitches in multiple parts of the body at the same time.
In September the muscles twitching moved for 1 week in the lower abdominals.
In October 2017 for 2 weeks the muscles twitches suddenly stopped in the legs and continued in the rest of the body about 10 times per day.
When the muscles twitching returned they were milder. Sometimes the fasciculations are so mild that when I looked at my calf I saw them without feel them. In the legs they have become more single rapid muscular contractions than pulsating muscles.
Soon after I started to have continuos pulsating muscle in my upper lip. The muscle twitch was very mild and lasted 2 weeks but after it I have sometimes pulsating muscle also in my face.
Do you think it is a tardive dyskinesia caused by olanzapine despite I haven’t involuntary body movements?
Do you think it could be some other side effect caused by olanzapine or maybe mirtazapine? It’s 8 months that I’ve it.
I have been visited by several psychiatrists and neurologists and everyone said it was just stress.
Even if I do not have the symptoms of tardive dyskinesia I do not know what else it could be: I’m not stressed and I do not suffer from anxiety, I do not take stimulants, I can sleep, I have had blood tests and I haven’t electrolyte imbalances or hypoglycemia, I did electromyography and had normal results.
The thing that worries me most is that there is a very large amount of medical literature that associates tardive dyskinesia with cognitive impairments.
If it were to be tardive dyskinesia do you think that the fact that for almost 2 weeks the muscles twitches had almost disappeared means that I am healing?
Thank you and greetings from Italy.

There are some early symptoms for Tardive Dyskinesia. At first Akathesia (restlessness) occurs and then TD manifests. TD is characterized by involuntary muscle movements like those observed in Parkinson’s disease. It is said to be irreversible but can sometimes subside by lowering the dose of anti psychotic or discontinuation of the drug. Your side effect does not appear to be Tardive Dyskinesia. It may be NMS or Dystonia. Please consult a qualified and well experienced psychiatrist.

1 Like

TD usually appears after you’ve been on APs for a long time. But talk to your doctor.

I would listen to my doctors if I were you and believe them when they say it is just stress. Have you tried mindfulness meditation or yoga for your stress? Doing either of these or both on a daily basis and consistently can really help.

This topic was automatically closed 90 days after the last reply. New replies are no longer allowed.